Document Detail


Cardiac arrest after spinal anesthesia in a patient with neurally mediated syncope.
MedLine Citation:
PMID:  22038617     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
We present the case of cardiac arrest in a patient with neurally mediated syncope (NMS). A 66-year-old male patient was scheduled to undergo right inguinal hernioplasty. He had a history of syncope, which occurred a few times a year in childhood and once a year recently. One minute after the second spinal injection, cardiac arrest (asystole) developed. Sinus rhythm was restored by cardiac massage and intravenous administration of atropine and ephedrine. The operation was cancelled. The patient was diagnosed as NMS by a cardiologist. Four months later, right inguinal hernioplasty was performed, uneventfully, under general anesthesia. High sympathetic blockade due to spinal anesthesia and transient withdrawal of sympathetic tone and increase in vagal discharge due to NMS could be the main causes of the cardiac arrest. If the patient has any possibility of NMS, anesthesiologists should consider the possibility of cardiac arrest after spinal anesthesia.
Authors:
Tadahiko Ishiyama; Kazuhiro Shibuya; Yoshihide Terada; Hironobu Iwashita; Taishi Masamune; Masakazu Kotoda; Takashi Matsukawa
Related Documents :
7687417 - Detection of relapses in alcohol-dependent patients: comparison of carbohydrate-deficie...
9494707 - Basal activity of the hypothalamic-pituitary-adrenal axis in patients with the chronic ...
8327287 - Host inflammatory responses to first isolation of pseudomonas aeruginosa from sputum in...
19939747 - Inflammation in achromobacter xylosoxidans infected cystic fibrosis patients.
15570357 - A comparison of clinical outcomes between canadian and american patients after nonurgen...
24343877 - Analysis of cardiac anomalies in vacterl association.
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2011-10-27
Journal Detail:
Title:  Journal of anesthesia     Volume:  -     ISSN:  1438-8359     ISO Abbreviation:  -     Publication Date:  2011 Oct 
Date Detail:
Created Date:  2011-10-31     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  8905667     Medline TA:  J Anesth     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Affiliation:
Surgical Center, University of Yamanashi Hospital, University of Yamanashi, 1110 Shimokato, Chuo, Yamanashi, 409-3898, Japan, ishiyama@yamanashi.ac.jp.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Nystagmus caused by epidural fentanyl.
Next Document:  The antinociceptive effect of intrathecal tramadol in rats: the role of alpha 2-adrenoceptors in the...